Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 66, NWS Charleston, WV

July 7, 20174 counties in Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jul 7, 2017, 2:58 PM EDT for 4 counties in Ohio. It was in force for 47 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2017, 2:58 PM EDT (18:58 UTC)
Expired
Jul 7, 2017, 3:45 PM EDT
In force
47 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Athens County, OH, Morgan County, OH, Vinton County, OH, Washington County, OH

The radar

The Charleston,WV radar (KRLX), 139 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 3:05 PM EDTTSTM WND DMGAthens, OHMULTIPLE REPORTS OF TREES DOWN THROUGHOUT THE COUNTY.
Jul 7, 3:10 PM EDTTSTM WND DMGStockport, OHTREES DOWN IN TOWN OF STOCKPORT. TIME ESTIMATED FROM RADAR.
Jul 7, 3:15 PM EDTTSTM WND DMGAthens, OHNUMEROUS TREES DOWN IN THE CITY OF ATHEN
Jul 7, 3:20 PM EDTTSTM WND DMG3 Nw Lowell, OHSEVERAL TREES DOWN ON RTE 60 BETWEEN BEVERLY AND LOWELL
Jul 7, 3:35 PM EDTTSTM WND DMGLake Hope State Park, OHTREES DOWN IN THE PARK. POWER OUT AT CAMPGROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 1:27 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 678 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
678 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

564 
WUUS51 KRLX 071858
SVRRLX
OHC009-115-163-167-071945-
/O.NEW.KRLX.SV.W.0066.170707T1858Z-170707T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
258 PM EDT FRI JUL 7 2017

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Northwestern Washington County in southeastern Ohio...
  Morgan County in southeastern Ohio...
  Northern Athens County in southeastern Ohio...
  Northeastern Vinton County in southeastern Ohio...

* Until 345 PM EDT

* At 257 PM EDT, severe thunderstorms were located along a line
  extending from 7 miles west of Caldwell to near Chesterhill to near
  Logan, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Athens, Nelsonville, Glouster, McConnelsville, Beverly,
  Chesterhill, Lake Hope State Park, Chauncey, Malta, Buchtel,
  Lowell, Stockport, Jacksonville, Trimble, Zaleski, Bristol,
  Macksburg, Amesville, Stroud Run State Park and Fleming.

This includes Interstate 77 in Ohio between mile markers 8 and 17.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms. 
Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3975 8164 3967 8164 3966 8159 3959 8159
      3958 8148 3965 8147 3960 8137 3935 8160
      3925 8241 3939 8242 3939 8229 3947 8228
      3947 8217 3952 8216 3958 8196 3976 8176
TIME...MOT...LOC 1857Z 310DEG 28KT 3975 8166 3956 8191 3949 8240 

HAIL...<.75IN
WIND...60MPH
 
$$

30
1 follow-up statement
977 
WWUS51 KRLX 071937
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
337 PM EDT FRI JUL 7 2017

OHC009-115-163-167-071947-
/O.EXP.KRLX.SV.W.0066.000000T0000Z-170707T1945Z/
Washington OH-Morgan OH-Athens OH-Vinton OH-
337 PM EDT FRI JUL 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WASHINGTON...
MORGAN...NORTHERN ATHENS AND NORTHEASTERN VINTON COUNTIES WILL EXPIRE
AT 345 PM EDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning will 
be allowed to expire. However gusty winds and heavy rain are still 
possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 900 PM EDT for
southeastern Ohio.

LAT...LON 3975 8164 3967 8164 3966 8159 3959 8159
      3958 8148 3965 8147 3960 8137 3935 8160
      3925 8241 3939 8242 3939 8229 3947 8228
      3947 8217 3952 8216 3958 8196 3976 8176
TIME...MOT...LOC 1937Z 310DEG 28KT 3975 8166 3956 8191 3949 8240 

$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:21 PM EDT, 37 minutes earlier.

Area forecast discussion, Jul 7, 2:21 PM EDT, 37 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Charleston WV
221 PM EDT Fri Jul 7 2017

.SYNOPSIS...
Cold front crosses Saturday morning. Cooler and less humid
under high pressure Sunday. Unsettled weather returns mid- week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 157 PM Friday...

A series of convective complexes will affect the area this
afternoon and tonight. Radar and sfc obs one complex spreading
showers and thunderstorms across southeast OH. This activity
will likely produce heavy rain and gusty winds up to 40 knots
across the northern sections late this afternoon and evening.

Models bring a second storm complex dropping southeast, closer
to the front, moving into an unstable area. Deep layered shear
increases to 50 knots, pwats around 2 inches and sfc CAPE
decreasing to 1000 J/Kg suggest storms could reaching severe
limits prior and after 00Z tonight. The major threat will be
damaging winds. There is a severe thunderstorm watch in effect
until 00Z Saturday.

The actual cold front crosses the area by 12Z Saturday and
exits the eastern mountains by mid morning. Conditions will
improve behind the front with drier airmass and high pressure
building from the west.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 315 AM Friday...

The aforementioned cold front associated with an approaching
shortwave axis will move through the southern and eastern
portions of the area during the first half of Saturday.
Lingering low level moisture and favorable low- to mid-level
flow ought to generate scattered showers and perhaps
thundershowers during the afternoon Saturday. Upper level subsidence
and building surface pressure will clear the area out going into
the overnight hours and Sunday.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 315 AM Friday...

Northwest flow associated with an eastern Canadian upper-level low
will turn more zonal through the period. Fingers of enhanced
vorticity pivoting across the area from the northwest will lead
to periodic upticks in PoPs, the most significant coming
Wednesday. Long range models are favoring the northern portions
of our area for these embedded shots of upper- level energy
with modest mountain enhancement.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 145 PM Friday...

Radar images show a thunderstorm complex moving southeast across
northern to central OH. This complex is expected to reach
southeast OH around 20Z, PKB around 21Z and CKB around 21-22Z.
Coded brief IFR conditions along the heavier showers. These
conditions are developing ahead of a cold front under high
instability and enough deep layered shear.

Models suggest there will be another batch of showers and
thunderstorms along the cold front. Although sfc CAPE will
decrease with the FROPA, but deep layered shear increase to
about 50 knots. These conditions bring supercell composite
parameter to about 5, conducive to severe weather. In fact, a
severe thunderstorm watch has been issued for portions of
southeast OH and WV until 00Z Saturday.

Estimated the timing of storms reaching northern sites and
included strong gusty winds. Overall, expect VFR conditions, but
MVFR/LIFR along showers and storms through tonight.

IFR possible in lingering showers/storms and post frontal
stratus into Saturday morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Convective winds could be stronger than
expected. Timing and duration of IFR/LIFR conditions may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    M    M    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    L
PKB CONSISTENCY  H    H    H    H    H    H    M    M    M    H    H    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    L

AFTER 18Z SATURDAY...
Dense valley fog possible Sunday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MZ/MC
NEAR TERM...ARJ/MZ
SHORT TERM...MC
LONG TERM...MC
AVIATION...ARJ
Hazardous weather outlook, Jul 7, 1:31 PM EDT, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
131 PM EDT Fri Jul 7 2017

OHZ066-067-075-076-083>086-WVZ007>011-014>020-028>032-039-040-081745-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Pleasants-Tyler-Putnam-Kanawha-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-
Barbour-
131 PM EDT Fri Jul 7 2017

...SEVERE THUNDERSTORM WATCH 402 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northern West Virginia,
southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Damaging wind gusts are the most likely threat.

There is also a potential for pockets of heavy rain, or repetitive
storms. This could lead to isolated water issues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

KYZ101>103-105-OHZ087-WVZ005-006-013-026-027-525-526-081745-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Wayne-Cabell-Lincoln-
Boone-Clay-Northwest Randolph-Southeast Randolph-
131 PM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central West Virginia, northeast
West Virginia, southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a slight risk of severe thunderstorms today into tonight.
Damaging wind gusts are the most likely threat.

There is also a potential for pockets of heavy rain, or repetitive
storms. This could lead to isolated water issues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

VAZ003-004-WVZ024-025-033-034-515>524-081745-
Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
131 PM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a marginal risk of severe thunderstorms today into tonight.
Damaging wind gusts are the most likely threat.

There is also a potential for pockets of heavy rain, or repetitive
storms. This could lead to isolated water issues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 7, 2:07 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Charleston WV
207 PM EDT FRI JUL 7 2017

OHZ066-071830-
Perry-
207 PM EDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PERRY COUNTY...

At 204 PM EDT, a strong thunderstorm was located over Thornport, or 8
miles northwest of Somerset, moving southeast at 45 mph.

Wind gusts up to 50 mph are possible with this storm. These winds
may be strong enough to down small limbs or weakly rooted trees.

Locations impacted include...
New Lexington, Somerset, Perry State Forest, Thornport, Harbor Hills,
Thornville, Junction City and Glenford.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3993 8242 3992 8241 3992 8235 3977 8212
      3965 8237 3968 8237 3974 8236 3974 8241
      3983 8240 3984 8247 3993 8246
TIME...MOT...LOC 1804Z 329DEG 37KT 3989 8243

30
Local storm report, Jul 7, 2:46 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
246 PM EDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TSTM WND DMG     SOMERSET                39.81N  82.30W
07/07/2017                   PERRY              OH   TRAINED SPOTTER

            TREES AND POWERLINES DOWN IN SOMERSET

&&

EVENT NUMBER RLX1700525

COOPER

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 2:07 PM EDTSpecial Weather StatementRLXPerry23 min
Jul 7, 2:12 PM EDTSevere Thunderstorm WarningRLXMorgan, Perry33 min
Jul 7, 2:35 PM EDTSevere Thunderstorm WarningRLXAthens, Morgan, Perry, Vinton25 min
Jul 7, 3:36 PM EDTSevere Thunderstorm WarningRLXAthens, Meigs, Washington39 min
Jul 7, 4:25 PM EDTSpecial Weather StatementRLXMeigs50 min
Jul 7, 6:07 PM EDTSpecial Weather StatementRLXGallia23 min
Jul 7, 6:17 PM EDTFlash Flood WarningRLXGallia, Jackson, Lawrence4 hr
Jul 7, 7:47 PM EDTSevere Thunderstorm WarningRLXGallia, Jackson, Lawrence, Meigs, Vinton58 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.